Hail, Potter
- When
- August 14, 3:56 PM CST
- Where
- Potter County, 7.11 mi NNW of Amarillo
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 35.300, -101.850
On August 14th, 2020, a few monsoon thunderstorms developed during peak heating of the late afternoon between 5 and 6 PM local time. A couple of these storms produce hail between the size of nickels to the size of a half dollar.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On August 14th, 2020, a few monsoon thunderstorms developed during peak heating of the late afternoon between 5 and 6 PM local time. A couple of these storms produce hail between the size of nickels to the size of a half dollar. The more impactful storms came later in the evening as a Mesoscale Convective Complex associated with an upper level disturbance moved around high pressure centered across the Desert Southwest and entered the central Oklahoma Panhandle from southeast Kansas. This complex created wind gusts of 65-70 mph which damaged trees in the Oklahoma Panhandle and provided additional minor damage into the north-central Texas Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 1:06 PM CST, 2 hours 50 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
206 PM CDT Fri Aug 14 2020
.SHORT TERM...Today through Saturday Night...
A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area. More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough. Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.
Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night. This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight. If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet. At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting. If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.
Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.
&&
.LONG TERM...Sunday through Friday...
Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.
Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.
Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 67 96 67 92 63 / 30 20 20 30 40
Beaver OK 66 91 65 90 62 / 30 20 40 30 30
Boise City OK 62 90 62 91 60 / 30 30 30 30 40
Borger TX 70 98 70 96 66 / 30 20 20 30 50
Boys Ranch TX 66 97 66 95 63 / 30 20 20 30 50
Canyon TX 67 96 66 91 63 / 40 10 20 30 50
Clarendon TX 70 95 70 91 66 / 30 10 20 30 40
Dalhart TX 62 92 63 91 60 / 30 20 30 30 50
Guymon OK 64 90 64 90 61 / 40 20 20 30 40
Hereford TX 67 97 68 93 64 / 30 20 20 30 40
Lipscomb TX 67 93 66 90 63 / 20 10 40 30 40
Pampa TX 67 95 67 91 63 / 30 20 20 30 40
Shamrock TX 70 95 69 91 65 / 20 10 20 30 40
Wellington TX 72 99 71 94 67 / 20 5 20 20 40
&&
.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
zones: Palo Duro Canyon.
OK...None.
&&
15/7Hazardous Weather Outlook National Weather Service Amarillo TX 225 PM CDT Fri Aug 14 2020 OKZ001>003-TXZ001>020-317-150730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 225 PM CDT Fri Aug 14 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms are possible tonight. A few storms may become severe with damaging winds the main threat. Hail also can not be ruled out. Temperatures around 107 degrees are expected in Palo Duro Canyon. Therefore, a Heat Advisory is in effect for the canyon until 8 pm. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms are possible through Thursday night. Some of the storms may become severe with large hail and damaging wind the main threats, especially on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Amarillo TX
328 PM CDT Fri Aug 14 2020
TXZ012-013-017-317-142100-
Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-
328 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 400 PM
CDT...
At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Amarillo, moving southeast at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Amarillo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3521 10198 3539 10183 3529 10150 3518 10156
3518 10162 3510 10162 3502 10170
TIME...MOT...LOC 2028Z 299DEG 13KT 3527 10182
LGSpecial Weather Statement
National Weather Service Amarillo TX
342 PM CDT Fri Aug 14 2020
TXZ013-018-019-142115-
Donley TX-Carson TX-Armstrong TX-
342 PM CDT Fri Aug 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...SOUTHEASTERN CARSON
AND WESTERN DONLEY COUNTIES UNTIL 415 PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Claude, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Claude, Groom and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3482 10142 3503 10157 3523 10111 3520 10109
3518 10109 3518 10107 3503 10092 3476 10100
TIME...MOT...LOC 2041Z 247DEG 19KT 3497 10140
LGSpecial Weather Statement National Weather Service Amarillo TX 349 PM CDT Fri Aug 14 2020 TXZ012-013-017-018-317-142115- Potter TX-Palo Duro Canyon TX-Randall TX-Carson TX-Armstrong TX- 349 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG... NORTHEASTERN RANDALL...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER COUNTIES UNTIL 415 PM CDT... At 349 PM CDT, Doppler radar was tracking a strong thunderstorm 5 miles east of Amarillo, moving southeast at 25 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo and Washburn. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3516 10192 3532 10172 3525 10123 3495 10160 TIME...MOT...LOC 2049Z 305DEG 21KT 3521 10171 LG
Special Weather Statement National Weather Service Amarillo TX 426 PM CDT Fri Aug 14 2020 TXZ012-017-142200- Potter TX-Randall TX- 426 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 500 PM CDT... At 426 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Amarillo, moving south at 5 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Amarillo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3538 10186 3542 10162 3513 10162 3511 10185 TIME...MOT...LOC 2126Z 352DEG 5KT 3530 10174 LG
Special Weather Statement National Weather Service Amarillo TX 446 PM CDT Fri Aug 14 2020 OKZ001-TXZ001-002-142215- Cimarron OK-Sherman TX-Dallam TX- 446 PM CDT Fri Aug 14 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CIMARRON... NORTHWESTERN SHERMAN AND NORTHEASTERN DALLAM COUNTIES UNTIL 515 PM CDT... At 446 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Griggs, or 13 miles southeast of Boise City, moving south at 10 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Cimarron, northwestern Sherman and northeastern Dallam Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3664 10246 3667 10220 3643 10200 3636 10249 TIME...MOT...LOC 2146Z 351DEG 7KT 3658 10235 LG
The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 21:54 UTC.
6 thunderstorm wind, 3 hail. Local standard time, as filed.
A lot of nickel sized hail and a few quarter sized hailstones were noted just south of Skellytown on FM 294.
Gust of 58 mph measure one minute before this 67 mph gust.
Reports from local police of several downed power lines a few miles west of Spearman around the 15/207 area and a few miles north of Gruver on HWY 136. Additionally, several downed tree branches as well as loose objects, such as trampolines, had been displaced in town.
Received a report of 15 power poles blown down or snapped on County Road X just west of Highway 207.
Received a report of 13 power poles blown down or snapped on County Road Y just east of 760.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917679, 917680, 917681, 917699, 917700, 917692, 917694, 917698, 917701.